Log in or Register to participate in these discussions

Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Re: Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Posted by Kuching on Mar 15, 2020 2:18 pm

Hi Butterflies‍ .  No, I don’t have the T790 mutation.  My doctor just said there was a “window of opportunity” for me to switch up to Tagrisso.  She didn’t say exactly what that window was, but I was happy to take it.  Another advantage of Tagrisso is that it can cross the blood/brain barrier, which most drugs apparently can’t, and shrink brain metastasis as well.  But I’m assuming the EGF816 will also do that?

And I’m with you on the outdoors and animals.  I’ve met up with 13 bears in the past 12 years, untangled a 6 foot rat snake that was wrapped around the barbecue, fed a family of orphaned baby skunks for a while...I love it.  And just going for a walk makes me feel so much better mentally. 

And as Angus says, there are new drugs appearing all the time, so hang in there!

Re: Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Posted by PearlFran on Apr 27, 2020 12:00 pm

I had the third brain tumor resection in early January.  Thank God, the pathology report confirmed that I have T790M mutation.  I have switched to Tagrissso since February.  Hopefully no more brain surgery and radiation.

Re: Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Posted by Kuching on Apr 28, 2020 8:00 am

PearlFran‍ , Glad to hear you are on Tagrisso.  You probably know this, but just in case...it is one of the few drugs that can cross the blood/brain barrier and prevent or shrink brain tumours.  Which in your case is a major asset!  Here’s hoping it’s doing its thing!

wishing you all the best,
Kuching

Re: Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Posted by Missytigger on Jul 18, 2020 11:46 pm

Yes my husband is on Afatinib for a month now. He has a few side effects, diarrhea, body rash and problems with his feet and hands peeling. Dr took him off for a week to see what happens. More blood work next week and then a phone appointment after a few days. Then maybe a new chemo. We pray for guidance and healing. He has the mutation as well.  

Re: Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Posted by Kuching on Jul 19, 2020 11:36 am

Hi Missytigger‍ .  I have stage 4 lung cancer, started off on Gefitinib (which is a lot like Afatinib) and am now on Tagrisso.  I was also caregiver for my husband, who had pancreatic cancer.

From the caregiver’s point of view, my advice is to take all the help you can get.  Friends, neighbours, family, social workers, whatever.  Don’t be shy to ask for help.  Most people really want to help, and if you give them something to do - like get the groceries, or make some phone calls for you -  they are more than happy to oblige.  And caregiving is an enormously stressful job, you need help, and you need time out to keep yourself sane and healthy.

From the lung cancer point of view, when you say he has the mutation, do you mean T790M?  Because if so, you should be lobbying to get him on Tagrisso.  Tagrisso also tends to have fewer or weaker side effects, and a higher success rate, so try and get him on it if you can!

We are here to hold your hand through this difficult time.  Lean on us.  We have walked in your shoes.
 

Re: Afatinib (Giotrif) | Cancer Treatment information | EGFR Terminal Lung Cancer

Posted by WestCoastSailor on Jul 19, 2020 11:58 am

Missytigger‍ 

Thanks for the clarification. There should have been lots of interesting reading for you in this thread.

Let me highlight a couple of things. It is not uncommon to have peeling hands and feet. Often the dosage is reduced after a break to see if this will reduce the impact of side effects. There are also some creams that can help. I use a prescribed one to reduce rash on my face and chest. And I had a go around with cracking in my heels that I wasn't sure if it was a side effect or just the seasonal change from my regular winter footwear (hiking boots) to my summer gear which is sandals. I used Palmers Cocoa Butter but I know some people swear by Udder cream too.

The other thing is that there is a relatively new drug that is now covered by medicare in most provinces called osimeritinib (Tagrisso.) While expensive it has a couple of advantages. It crosses the blood brain barrier making it effective against brain mets ( DaveNitsche‍  ) and it often has less side effects. It is most effective when a secondary mutation emerges called T790M but is also generally effective.

One final thought. Has a palliative team been engaged? While many people thing of this as a hospice move or the end game, many have found that their expertise at managing side effects is much greater than that of the oncologist. Early engagement also makes it easier should things not progress in a positive fashion.

I'm sure your husband appreciates your efforts at finding more information. If there are other questions don't hesitate to ask.

Oh and I should mention the lung cancer publication.

Angus
My story: http://journey.anguspratt.ca